Oklahoma, 2023

Drought in Oklahoma, May 16 to 31, 2023

May 16 to 31, 2023 · NWS OUN · 24 events in 24 counties and zones

Despite multiple rounds of heavy rainfall across portions of the area, severe to exceptional drought conditions persisted, especially along and west of the I-44 corridor.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Despite multiple rounds of heavy rainfall across portions of the area, severe to exceptional drought conditions persisted, especially along and west of the I-44 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 8:56 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, May 15, 8:56 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Norman OK
956 PM CDT Mon May 15 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 229 PM CDT Mon May 15 2023

Expect shower and thunderstorm coverage to continue to diminish
through the rest of the afternoon into this evening as mid-level
system finally exits to the east and a cold front pushes deeper
moisture south and east of the area. With drier air in place lows
tonight will be a bit cooler than recent nights, with
temperatures falling into the low 50s (potentially upper 40s) in
northern and western Oklahoma, with mid to upper 50s for the rest
of the area.

Ware

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 229 PM CDT Mon May 15 2023

We will see a break from the rain chances Tuesday as drier air
remains in place. Many models show a subtle shortwave within
northwest flow aloft diving into the area Tuesday night into
Wednesday morning which could provide enough forcing for scattered
showers and thunderstorms, mainly across western Oklahoma. Later
in the day Wednesday we could see a few showers and storms develop
in the panhandles within upslope flow regime Wednesday, with some
of this activity potentially approaching our western counties
late in the day or overnight.

Better shower and storm chances will arrive Thursday into Friday as
a cold front enters the area from the north. Models disagree on the
timing of the front as well as the degree of wind shear available
for storm organization. This will impact location and magnitude of
any severe threat both days which remains uncertain at this time,
but at least some risk for severe weather appears possible later
Thursday and again on Friday across portions of the area. Drier and
somewhat cooler weather will then follow behind the front for the
weekend.

Ware

&&

.AVIATION...
(00Z TAFS)
Issued at 922 PM CDT Mon May 15 2023

Mostly MVFR conditions, with IFR at times at KOCK and KOUN, are
expected through sunrise. However, western Oklahoma will see VFR
before sunrise with those condtions reaching central Oklahoma TAF
sites by early afternoon. North to northeast winds are expected to
remain under 12 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  55  74  55 /  80  10   0  10
Hobart OK         74  53  81  55 /  50   0   0  20
Wichita Falls TX  78  58  80  57 /  40  10   0  10
Gage OK           70  50  80  54 /  20   0   0  20
Ponca City OK     72  56  73  53 /  80  20   0  10
Durant OK         82  62  77  57 /  50  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....06
AVIATION...09
Hazardous weather outlook, May 15, 10:53 PM CST, 1 hour 7 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1153 PM CDT Mon May 15 2023

OKZ004>048-050>052-TXZ083>090-170500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 PM CDT Mon May 15 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
Showers and thunderstorms will continue across far southeast
Oklahoma overnight. These storms will be capable of producing very
heavy rainfall which may result in some localized flooding. No
severe weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms chances return late Wednesday and continue through
Friday. It appears severe weather is possible Thursday and Friday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 15, 7:42 PM CST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Norman OK
842 PM CDT Mon May 15 2023

OKZ052-160215-
Bryan OK-
842 PM CDT Mon May 15 2023

...A strong thunderstorm will impact portions of southwestern Bryan
County through 915 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm near
Achille and another southwest of Utica, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Achille, Kemp, Hendrix, Utica, Albany, and Wade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3370 9637 3372 9637 3378 9643 3378 9645
      3377 9648 3379 9652 3399 9619 3388 9606
      3384 9613 3384 9615 3382 9615 3376 9626
      3377 9629 3372 9631 3369 9634
TIME...MOT...LOC 0140Z 232DEG 8KT 3381 9637

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

WR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Alfalfa

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Alfalfa forecast zone
Reported by
Drought Monitor
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

Drought, Beckham

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beckham forecast zone
Reported by
Drought Monitor
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

Drought, Blaine

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

Drought, Caddo

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Caddo forecast zone
Reported by
Drought Monitor
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

Drought, Canadian

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Canadian forecast zone
Reported by
Drought Monitor
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

Drought, Custer

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

Drought, Dewey

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

Drought, Ellis

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellis forecast zone
Reported by
Drought Monitor
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

Drought, Garfield

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
36.379, -97.783 (the zone’s center; the record gives no point)

Drought, Grant

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
36.796, -97.786 (the zone’s center; the record gives no point)

Drought, Greer

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Harper

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

Drought, Jackson

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kay

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Kingfisher

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kingfisher forecast zone
Reported by
Drought Monitor
Coordinates
35.945, -97.942 (the zone’s center; the record gives no point)

Drought, Kiowa

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Major

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Major forecast zone
Reported by
Drought Monitor
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

Drought, Noble

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
36.389, -97.230 (the zone’s center; the record gives no point)

Drought, Roger Mills

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Roger Mills forecast zone
Reported by
Drought Monitor
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

Drought, Tillman

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

Drought, Washita

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Washita forecast zone
Reported by
Drought Monitor
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

Drought, Woods

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woods forecast zone
Reported by
Drought Monitor
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Drought, Woodward

When
May 16, 12:00 AM CST to May 31, 11:59 PM CST
Where
Woodward forecast zone
Reported by
Drought Monitor
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101137, 1101138, 1101139, 1101140, 1101141, 1101142, 1101143, 1101145, 1101146, 1101147, 1101151, 1101152, 1101153, 1101154, 1101155, 1101156, 1101157, 1101158, 1101159, 1101160, 1101161, 1101162, 1101163, 1101164.